gastric mucosal atrophy
Definition: Atrophy means wasting, with resulting reduction in size or amount of an organ, tissue, or cell type.
Atrophy of the stomach affects primarily the glands, which become sparse and small. In atrophy of the gastric corpus and fundus, parietal and chief cells disappear from the oxyntic glands, and the residual glands may undergo pseudopyloric metaplasia.
Mucosal atrophy can be noted grossly, especially in advanced, diffuse atrophy of oxyntic mucosa in the fundus and corpus where rugae disappear and underlying blood vessels become visible.
On the other hand, mucosal thinning is often grossly inapparent in the antrum, probably because its overall thickness is preserved by accompanying inflammation, intestinal metaplasia, or foveolar hyperplasia.
Atrophy is often associated with intestinal metaplasia, but these two features may occur independently of each other.
In pernicious anemia (corpus-predominant atrophic gastritis), there may be little or no intestinal metaplasia in large areas of the atrophic stomach; in contrast, scattered goblet cells may be found in the surface and foveolar epithelium of many nonatrophic H. pylori-infected stomachs.
When metaplastic epithelium replaces the specialized epithelium of the mucous glands in the antrum or oxyntic glands in the corpus, however, there is actual loss of functional glandular tissue, and therefore true atrophy. In such an instance, atrophy and intestinal metaplasia coincide.
A distinctive form of gastric atrophy occurs in patients who undergo subtotal gastrectomy (antrectomy). Since there is reduced gastrin stimulation, parietal cells diminish in number in the residual stomach and the oxyntic mucosa becomes thinned.
Ok, it does help immensely, but can you dumb it down a bit for me and tell me what it points to medically? I actually have no gastro symptoms at all--just had the endoscopy done for possible causes of anemia. The doctor didn't want to talk about any of it too much until he got the biopsy results back (they took three).
Augustines... what that meant is that you have lost part of your intrinsic factor, the part of your stomach lining that produces the acid and enzymes to digest the food. This happens as you get older and you may have to take enzyme supplements to break down the food so it can be absorbed. What kind of anemia? What did the report say about the small bowel?
gastric mucosa atrophic and decreased duodenal villi
i just finished with a Colonoscopy.Endo testing with biopsie of everything... On impressions from test it reads
Normal appearing colonoscopy...
then on EGD it reads..
decreased duodena villi.
pale gastric mucosa (atrophic-like)
distal esophagus with two islands of squamous epithelium 2cm above Z line..
pale duodenal mucosa..
Biopsy results still pending from a week ago..
Man o man..it takes a rocket scientist to figure all this stuff out...
In simple terms..please explain this stuff to me..I been looking it up and google it, but its confusing.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.